Prior to 9/19 labs i was taking 175 Synthroid & 20 Cytomel. I know I am at the top of the range but I am not feeling hyper at all. Maybe a bit more anxiety but I think that is just stress related. I have also had more issues with pain and stiffness in my knees but i think that could just be from overuse, though i do remember sammy using knee pain as an indicator of need for med change. think I should scale back just a bit as I don't want to go hyper. I Have not discussed with my dr. yet but I'm thinking maybe just cutting the Cytomel back to 15 and leaving Synthroid where it's at. What do you all think?
I agree to cut back on Cytomel a bit to see here that brings you.for most your FT3 would be too high so it makes sense and sometimes it takes time for symptoms to kick in (yes Sammy mentioned that her knees start aching when she's hyper).
do you sleep well? (just wondering for myself really)
Lisa - I've had sleep issues on and off for years. I do fall asleep easily but usually seem to wake in the middle of the night, and sometimes have issues falling back asleep as my hubby is usually snoring. I've just gotten into the habit if going out on the couch as I usually can fall right back to sleep. However, I've slept in my bed quite a bit this week.
Hi heckofagal, just butting in I hope you don't mind! Your RT3 is high and out of range and your previous labs also showed high though just within range, this alters your FT3 somewhat because all that is available is not necessarily being used by you which is showing in your RT3 increases.
I have had issues were I was not converting and my doc reduces my T4 and not my T3 so that I have T3 to use and also to reduce my RT3 by reducing t4 meds so it isn't going straight to RT3, not sure if this makes any sense?
Joint pain affects both hypo and hyper so if your knee has previously hurt where were you at then? It could be indicating that you are still hypo possibly, not necessarily going hyper?
Just bear in mind that your FT3 is showing in your RT3 and that is isn't necessarily at 100% at cell level.
I have seen some good posts recently on RT3 and conversion issues, maybe have a look and see if any stand out or relate to you?
Your sleep situation sounds just like mine...right down to the snoring and the couch on occasions!
Hi, also butting in here regarding the sleep issues, I had an appoinment with my pulmonologist, who also specializes in sleep disorders. I told him about my recent hypo problems and he wants me to do a sleep study. He said many people with hypothyroid also suffer from sleep apnea. Has anyone else heard of this?
Thanks Surfinf4, I know my RT3 is elevated, I've had issues for about a year now. It was going down but perked back up this month. I understand this may be what's keeping me from going hyper. There's so much conflicting info about RT3, but I think mine is stress related. I don't want to lower my Synthroid as I don't want to go hypo, and I am reluctant to keep my Cytomel dose too high because if my RT3 begins to fall I will have too much T3 in my system and go hyper.
Zierenberg - I have not heard a connection between thyroid and sleep apnea but did have a thought this week that I should get tested. I seemed to wake from a deep sleep, not sure if I stopped breathing or woke myself snoring, but it was an odd feeling!
Heckoflagal - you have put in a lot of time and effort and have been through a lot of grief with your thyroid. It is a shame that your doctor does not appear to be helping.
You are a walking paradox. Your labs are at the top of the range and yet you do not feel hyperthyroid, in fact you feel hypothyroid.
Why? I think you are taking too much T4 (Synthroid).
Clue # 1. You put T4 in your body to be converted to T3. Once you have enough T3 in your body, your body has to get rid of any excess T4 somehow, otherwise you will be hyper. This is your body's natural defence mechanism. It gets rid of it by converting it to RT3. The problem here is that RT3 inhibits the action of your T3 - this also is part of the defence mechanism. RT3 prevents T3 from getting into the cells of your body. Your RT3 is 50% above normal (normal is around 21-22). You get hypo symptoms if your T3 can't work right. No matter how high FT3 gets in your bloodstream, it cannot do its job if it is being blocked by RT3. So your high RT3 is telling you that you are taking too much T4.
Clue #2. Looking at your history of labs, your FT4 was as high when you were taking 75 -88 T4 (FT4 1.3 to 1.7) as it is now when you are taking 175 - 200 T4 (FT4 1.3 to 1.7). This indicates to me that your body only wants 1.3 to 1.7 and it is simply eliminating the excess as you have been increasing the dose. And it indicates that you do not need to take such high doses.
For dose comparison, I found a 2001 paper where doctors treated 278 hypo patients with natural desiccated thyroid (NDT). They found that the average dose was 200 mcg. This translates into 127 T4 plus 30 T3. Of course this T4/T3 ratio is what occurs naturally in the NDT. But I'm just making the point that you are going way heavy on the T4 in comparison.
What to do now? I think if you cut your T3 lower without changing the T4 you will feel more hypo, because you will have less T3 to fight the RT3.
Again looking at your labs, I think they look pretty good when you were on 125 + 15. Do you recall what your symptoms were like then.
I would suggest trying 125+15 or 125+17.5 or 125+20. But whatever you change to, you need to give it a good long test, to get rid of the RT3 and to let all the other parts of your body adjust.
I know that's one heck of a leap. But that's the way I see it.
the 2001 paper is:
Thyroid Insufficiency. Is TSH Measurement the Only Diagnostic Tool?
W. V. BAISIER MD,1 J. HERTOGHE MD2† AND W. EECKHAUT MD3
Telus - I appreciate your insight. And I admit I did well for a while when I was on 75-80 of synthroid and 5 of cytomel. And I don't know exactly how I felt but apparently felt there as room for improvement.
I do know that last December my FT4 was at 1.3 which you recommend and I felt like crap. Barely got the Christmas tree up and did not feel up to celebrating much. I do think that had a lot to do with my Rt3 being so high. I don't know when I started having problems with RT3 as we only started testing last Jan. However, I feel like my RT3 stems from too much stress in my life.
How would you know the Reverse T3 is from too much T4 and not a result of too much stress? What makes you think that I'm overmedicated and it's not that my dying thyroid has just totally shriveled up in the past 2 years?
Good questions. I welcome a discussion here. I have been wrestling with getting to the right dose myself.
OK. Just so everyone knows, the question that I am addressing is "Why do I think that your high RT3 is due to you taking too much T4?"
First: a normal thyroid gland produces about 90-100 mcg of T4 and 6 T3 every day. You are taking 200 T4. Sure, some people need more than others. But two times as much? That's a lot more.
Second: You have gradually increased your T4 meds from 100 to 200 mcg per day. But your FT4 has not gone up in proportion to the increased meds. The median FT4 for women is 1.0 to 1.2. I think your body is trying to tell you that it only wants a certain amount of FT4. And the excess T4 has to go somewhere; I think it is going into RT3.
Third: a quote from Paper #1 - "T4 administration also increased serum RT3 values presumably by increasing substrate availability (T4) since serum RT3 to T4 ratio and clearance rate (of RT3) remained constant. This confirms the work of Kaplan et al who showed circulating RT3 values vary directly with serum T4 levels.
Translation - the higher the T4 in your blood - the higher your RT3.
Fourth: other examples found on this Board.
Florida2001 on 200 T4, RT3 = 51.9 ng/dL
My case. On 150 T4, RT3 = 51. Dropped to 100 T4, RT3 = 25.
Adri326 on 150 T4 + 10 T3, RT3 = 37.7
Another good example on this Board (but no RT3 reading) is Cloudrunner, who was on 175 T4 + 25 T3 and was having problems. He cut back to 125 T4 + 12.5 T3 and is feeling much better.
(normal RT3 is around 21-23 ng/dL)
That's about it. Hecko - I think you overshot your ideal dose. Possibly because the amount of T3 you were taking might have been a little light (see my earlier post re the amount of T4 and T3 in the most common Armour dose). You often see comments on this Board that when people switch to T4 plus T3 that they feel more hypo. I think this happens because the initial amount of T3 that they are trying is too low.
The other possibility is not allowing enough time to test out the dose, including getting all your other systems into synch as well, e.g. cortisol, etc. Hard to say.
best of luck to you.